Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Lubbock, TX

March 23, 20176 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 23, 2017, 7:31 AM CDT for 6 counties in Texas. It took effect at Mar 23, 2017, 1:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 7:31 AM CDT (12:31 UTC)
In effect from
Mar 23, 2017, 1:00 PM CDT
Expired
Mar 23, 2017, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Lamb County, TX, Parmer County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 86 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 8:00 PM CDTNON-TSTM WND GST 603 N Plains, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS84 KLUB 231231
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
731 AM CDT Thu Mar 23 2017

TXZ033-039-232215-
/O.NEW.KLUB.FW.W.0008.170323T1800Z-170324T0200Z/
/O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/
Cochran-Yoakum-
731 AM CDT Thu Mar 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING FOR THE SOUTHWESTERN PART OF THE SOUTH PLAINS FOR STRONG
WIND...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR THE SOUTHERN HALF OF THE SOUTH AND ROLLING PLAINS
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 
PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening. 

* Wind...For today, southerly winds increasing to 25 to 35 mph
  with gusts to 45 mph. On Friday, winds northwest, turning more 
  northerly late afternoon, at 25 to 35 mph with gusts to 50.

* Humidity...Today, falling to 10 to 15 percent. On Friday, 
falling to around 15 percent

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021-022-027-028-232215-
/O.NEW.KLUB.FW.W.0008.170323T1800Z-170324T0200Z/
Parmer-Castro-Bailey-Lamb-
731 AM CDT Thu Mar 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR ...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening. 

* Wind...Southerly winds increasing to 25 to 35 mph with gusts to
  45 mph.

* Humidity...Falling to 5 to 15 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ034>038-040>044-232215-
/O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/
Hockley-Lubbock-Crosby-Dickens-King-Terry-Lynn-Garza-Kent-
Stonewall-
731 AM CDT Thu Mar 23 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR THE SOUTHERN HALF OF THE SOUTH AND
ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* Wind...Northwest, turning more northerly late afternoon, at 25 
  to 35 mph with gusts to 50. 

* Humidity...Falling to around 15 percent

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$
1 follow-up statement
391 
WWUS84 KLUB 232029 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
329 PM CDT Thu Mar 23 2017

TXZ033-039-240200-
/O.CON.KLUB.FW.W.0008.000000T0000Z-170324T0200Z/
/O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/
Cochran-Yoakum-
329 PM CDT Thu Mar 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE SOUTHWESTERN PART OF THE SOUTH PLAINS FOR 20 FOOT WINDS 
OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15% OR LESS AND A HIGH
FIRE DANGER...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR THE SOUTHWESTERN PART OF THE SOUTH
PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES 
OF 15% OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag 
Warning, which is in effect from 1 PM this afternoon to 9 PM CDT 
this evening.

* Wind...For today, southerly winds increasing to 25 to 35 mph 
  with gusts to 45 mph. On Friday, winds northwest, turning more 
  northerly late afternoon, at 25 to 35 mph with gusts to 50. 

* Humidity...Today, falling to 15 percent. On Friday, falling to 
around 15 percent

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021-022-027-028-240200-
/O.CON.KLUB.FW.W.0008.000000T0000Z-170324T0200Z/
Parmer-Castro-Bailey-Lamb-
329 PM CDT Thu Mar 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE NORTHWEST SOUTH PLAINS AND FAR SOUTHWEST PANHANDLE FOR 
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15% OR 
LESS AND A HIGH FIRE DANGER...

* Wind...Southerly winds increasing to 25 to 35 mph with gusts 
  to45 mph. 

* Humidity...Falling to 5 to 15 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ034>038-040>044-240200-
/O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/
Hockley-Lubbock-Crosby-Dickens-King-Terry-Lynn-Garza-Kent-
Stonewall-
329 PM CDT Thu Mar 23 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR THE SOUTHERN HALF OF THE SOUTH AND
ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITIES OF 15% OR LESS AND A HIGH FIRE DANGER...

* Wind...Northwest, turning more northerly late afternoon, at 25 
  to 35 mph with gusts to 50. 

* Humidity...Falling to around 15%

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 4:52 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 23, 4:52 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
452 AM CDT Thu Mar 23 2017

.SHORT TERM...

An active weather day is shaping up across the region with strong
winds this afternoon, and then potential severe thunderstorms late
this afternoon and evening.

A vigorous upper level storm system near Las Vegas, Nevada early
this morning will cross the Four-Corners later today, en route to
southeast Colorado early Friday morning. System appears it will
deepen slightly between 06z and 12z Friday. Surface pressure falls
already underway across the southern plains will increase later
today, with stiff southerly flow developing, enough to justify wind
advisory conditions across the area this afternoon and at least
early evening.

A surface dry-line will tighten near the Texas-New Mexico border;
solutions generally agree within a county-width or so where the dry-
line will shape up late this afternoon, though we have continued to
favor the more western versions with the surface low still to our
west as well. Thunderstorm chances will improve from late afternoon
into the evening as height falls lead to steepening mid level lapse
rates and weakening of the low level cap. Coverage of thunderstorms
still not clear due to relatively poor overall moisture depth and
quality from source regions further south and east in the lone star
state. But still should be adequate for isolated to scattered
coverage initially late this afternoon, and perhaps still with
enough low level hodograph turning to support discrete supercells
and at least a small tornado risk for the western South Plains and
southwest Panhandle.

Thereafter, nearly straight line hodographs favor a potential squall
line as a Pacific cold front catches up and sweeps the line eastward
this evening through the central and eastern South Plains; high
winds and large hail will become the primary threats. Thunderstorm
chances will dwindle on the Caprock later tonight but will continue
over the Rolling Plains at least a little after midnight before
veering leads to drying there as well. Most other guidance followed
fairly close. RMcQueen

.LONG TERM...

By the start of this forecast period, models are in overall
excellent agreement of the position of the upper level low, placing
the center just north of the TX and OK Panhandles. From there, the
turn to the southeast is still slated with the GFS pulling the
system away ever so slightly faster. In the grand scheme, not much
has changed with this forecast package as far as winds go. H7 winds
of 50 to 60 KT with a narrow band of 75 and 850mb at 45-50 KT will
mix down to produce healthy wind speeds/gusts at the surface
during the day and evening Friday. Therefore, have issued a High
Wind Watch for the top two rows of counties of the forecast area
beginning 11 AM Friday morning and extending through 7 PM. These
counties should receive enough wrap around moisture and cooling
from the exiting system to keep fire weather concerns lower,
however, our bottom two rows of counties will be of greater
concern. Winds of 25-35 with gusts to 50 and RH values falling
into the teens are cause for some concern with the cured fuels.
Therefore, a Fire Weather Watch has been issued for those counties
beginning at 11 AM Friday and extending until 7 PM. Should
conditions still look unfavorable or worsen, this could be
upgraded to a Red Flag Warning. Blowing dust will also be a
problem, especially on the Caprock, Friday, causing possible
reductions in visibilities. So, to recap the Friday hazards:
secure items that could blow away, be aware that some tree limbs
are likely to break in winds like these, avoid all outdoor
burning, understand that driving (especially in high profile
vehicles) may become difficult at times, and visibilities could
drop quickly due to blowing dust.

Saturday will be a downright beautiful day compared to the previous
two with light winds, highs in the 70s and mostly sunny skies.
Sunday ushers the passage of a weak trough north of the region that
does little more than bring us a breezy afternoon. From there we are
watching the next bowling ball low develop for mid week. At this
point, there is still too much model disagreement on the timing and
track of this system to put much confidence in high POPs attm. The
Euro is very progressive with this system, while the GFS takes its
time developing a deeper low further into the Desert Southwest.
Other solutions lie in between. Therefore, have kept to slight
chance / low end chance POPs until greater model consensus begins to
develop.

FIRE WEATHER DISCUSSION...

(Today) Strong south winds will develop this afternoon and will lead to
critical fire weather conditions west of the dry-line. There is
potential the dryline will be just far enough east for elevated to
critical fire weather to develop along the state line. We will
continue assessing the need for either Red Flag Warning or Elevated
Fire Danger products through the morning. RMcqueen

(Friday) In response to a passing and exiting potent low pressure
system to our northeast, winds are expected to pick up across the
southern half of the South and Rolling Plains to between 25 - 35
mph with gusts to 50. Though temperatures will be cooler with the
passage of a Pacific front, RH values are still forecast to drop
at or below 20 percent for this area. Much of the area will be
closer to 15 percent. Therefore, a Fire Weather Watch has been
issued for all of the southern half of the South and Rolling
Plains on Friday from 11 AM to 7 PM. Further to the north, though
winds will be higher, some moisture is expected to return to the
area on the backside of the low, keeping RH values above 20
percent. A Rangeland Fire Danger Statement may be needed for those
areas, though, due to sustained elevated 20 foot winds of greater
than 25 mph.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for TXZ033>044.

Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening
for TXZ021>044.

High Wind Watch from Friday morning through Friday evening for
TXZ021>032.

&&

05/74
Hazardous weather outlook, Mar 23, 4:43 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
443 AM CDT Thu Mar 23 2017

TXZ021>044-240945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
443 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect from 1 PM to 9 PM today for all of
the Southern Texas Panhandle, as well as the South and Rolling
Plains. Southerly winds will increase to 25-35 mph with gusts to
50. A marginal risk of severe thunderstorms is possible from the
Texas State line eastward to approximately a Brownfield to Hart
line. A slight risk of severe thunderstorms exists east of this
line this evening. Large hail of an inch in diameter and winds in
excess 60 mph will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Watch is in effect for Friday from 11 AM to 7 PM for
the Southern Texas Panhandle and northern half of the South and
Rolling Plains for expected north-northwest winds of 30-40 mph
with gusts to 55 mph possible. A Fire Weather Watch is in effect
for the southern half of the South and Rolling Plains for Friday
from 11 AM to 7 PM for expected north-northwest winds of 25-35 mph
with gusts to 50 and RH values falling to around 15 percent. Blowing
dust may also reduce severely visibilities, especially on the
Caprock.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:16 AM CDTFire Weather WatchLUBCochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more26 hr
Mar 23, 4:25 AM CDTHigh Wind WatchLUBBailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more24 hr
Mar 23, 4:25 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more17 hr
Mar 23, 5:24 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer36 min

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.